Washington, 2016

Debris Flows and Strong Wind in Washington, October 14 to 16, 2016

October 14 to 16, 2016 · NWS OTX · 8 events in 5 counties and zones

An intense low pressure system passed through Western Washington and up into Southern British Columbia. As it did so it swept a very intense occluded front over Eastern Washington.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An intense low pressure system passed through Western Washington and up into Southern British Columbia. As it did so it swept a very intense occluded front over Eastern Washington. The strong wind associated with the passing front brought some trees down and caused some power outages in Eastern Washington in addition to heavy rainfall at times which caused debris flows in some of the mountain locations more prone to it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 14, 3:48 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 14, 3:48 AM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
448 AM PDT Fri Oct 14 2016

.SYNOPSIS...

Wet and windy storms will parade through the Inland Northwest
through the middle of next week. Each storm will bring periods of
rain, with some minor flooding likely through the weekend, and
gusty winds over much of the Columbia Basin beginning tonight and
repeating every 24 to 36 hours through next Wednesday.

&&

.DISCUSSION...
Today through Saturday night...No major changes to the forecast
for through Saturday night. The warm front brought abundant
moisture to the region over the past 24 hours to all locations. As
of 200 AM the cold front was moving into the the west slopes of
the Cascades. This will bring a break in the precipitation from
the lower east slopes over to the Palouse . Up-sloping flow into
the Cascades, the Northeast mountains and the Panhandle mountains
today and tonight. The fast moving cold front will cross the
Cascades before 12z and be east of the forecast area around 18z. A
tightening surface gradient combined with 30-40kt 850mb winds and
good mixing will result in a period of windy conditions. Then we
pretty much repeat the process again on Saturday.

* Winds: Everything is coming together for a windy day across the
  inland Northwest. Winds will be on the increase early this
  morning and are expected to last until after sunset this
  evening. Southwest winds 20 to 30 mph with gusts 40 to 50 mph
  will be likely through the day. This could result in localized
  power outrages and tree damage. But these winds speeds are not
  atypical of a robust and active autumn storm system. The
  southwest winds will remain slightly elevated Friday night and
  Saturday but will decrease to 5 to 15 mph with gusts 20 to 25
  mph. The second cold front passage is expected Saturday night.
  Winds will once again be on the increase but Saturday night and
  Sunday this time 15 to 25 with gusts around 35 mph.

* Precipitation: For the lower elevations the precipitation will
  come to an end over the next 2-4 hours. Amounts range from
  around a half inch for the basin to 1.0 to 1.5 inches for the
  northern and eastern mountains. Some of our higher elevation
  Snotel sites are indicating 2-5 inches of snow. Additional QPF
  amounts of between 0.25 TO 0.50 will be possible for the Cascade
  and the Northeast and Panhandle mountains. For round 2 of the
  precipitation Saturday and Saturday night, amounts will be a
  little less than what we received Thursday and Friday. 0.25 to
  0.40 for the Basin and the Palouse, around 0.50 for the lower
  elevations outside the Basin and 0.50 to 1.50 for the mountains.
  Snow levels will be between 5500 and 6500 feet. Additional high
  elevation snow accumulations of 3 to 5 inches will be possible.

* Temperatures: Temperatures will stay mild through the weekend
  with afternoon highs mainly in the 50s and lows mainly in the
  40s. Tobin

Sunday through Tuesday Night: Models are in good agreement of a
trough remaining across the region Sunday through Tuesday. The
strong Pacific jet and energy will move into northern CA. Some
weak waves will move up in the southwesterly flow across eastern
WA and north ID. In the wake of Saturday nights cold front
conditions will remain on the breezy side Sunday. The usual
locations...the Waterville Plateau, Columbia Basin into the
Palouse and Spokane area will see south to southwest winds 15 to
25 mph with gusts to 35 mph. Models currently agree that winds
will not be as strong as what we will see today. Chances of rain
will continue, though the amount of rain will be less than what
was seen Thursday or expected today. Both the GFS and EC agree
that Tuesday night an upper level ridge will move into the Pac NW.
This will push the best chance of showers to the mountainous
regions and their adjacent valleys. A dry period is expected for
the Okanogan Valley, Waterville Plateau and into the Columbia
Basin. Daytime temperatures will be below average with overnight
lows expected to be above average. /Nisbet

Wednesday through Friday:
High pressure over Southern CA will help push a ridge into the
region. The models are not in good agreement of the strength of
the ridge and how it will impact the region. With that in mind,
the forecast allows the Columbia Basin to dry out for this period,
while the mountain areas of the Inland NW can expect rain
showers. Winds will be breezy across the Columbia Basin with
sustained around 15 MPH and gusts near 20 MPH. The highs for the
period are expected to range from low 50s to low 60s. The lows
will be in the area of upper 30s to low 40s.

&&

.AVIATION...
12Z TAFS: The well advertised cold front is moving through
eastern Washington as of 12z and should be east of the forecast
area between 15-16z. Conditions are drying out from west to east
as the front moves through. Up-sloping flow into the northeast and
Panhandle mountains will keep showers in those areas through the
day with wide spread mountain obscurations. Otherwise the Taf
sites will see rapid improvement to VFR conditions between
1300-1400. Winds will be on the increase through the day with
sustained southwest wind 15-25kts with gust 30-35kts and locally
to 40kts. Winds will finally begin to decrease after 03z this
evening. Another fast moving storm system will bring increasing
clouds to all the TAF sites after 07-08z tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  45  54  46  56  43 /  30  30 100 100  60  40
Coeur d'Alene  56  44  54  46  57  43 /  60  40  90 100  70  50
Pullman        57  45  57  45  58  43 /  60  40  90 100  50  70
Lewiston       63  49  63  50  64  49 /  50  40  60 100  40  60
Colville       56  40  53  42  55  39 /  50  40 100 100  60  30
Sandpoint      51  40  50  41  53  39 /  90  60  90 100  80  40
Kellogg        51  41  52  42  54  40 / 100  40  80 100  70  60
Moses Lake     63  45  58  45  60  42 /  10  30 100  40  40  20
Wenatchee      60  45  57  46  58  45 /  10  30 100  90  50  20
Omak           59  43  57  46  58  42 /  20  30 100 100  50  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 7 PM PDT this evening for Coeur d'Alene Area-
     Idaho Palouse.

WA...Wind Advisory until 7 PM PDT this evening for Spokane Area-
     Washington Palouse.

     Wind Advisory from 10 AM this morning to 7 PM PDT this evening
     for Moses Lake Area-Upper Columbia Basin-Waterville Plateau.

&&
Hazardous weather outlook, Oct 14, 3:37 AM PST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
437 AM PDT FRI OCT 14 2016

IDZ002-003-026-027-WAZ031>036-041-043-044-151400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
437 AM PDT FRI OCT 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
A WET AND WINDY WEATHER PATTERN WILL REMAIN OVER THE REGION
THROUGH THE MIDDLE OF NEXT WEEK. TODAY IS EXPECTED TO BE THE
WINDIEST DAY. THE SPOKANE-COEUR D'ALENE CORRIDOR, THE PALOUSE,
THE POMEROY AREA, AND THE WEST PLAINS WILL LIKELY EXPERIENCE
SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH LATE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL FROM THE SERIES OF SYSTEMS MOVING THROUGH THE AREA
COULD CAUSE MINOR LOCALIZED FLOODING ISSUES IN AREAS WITH CLOGGED
STROM DRAINS OR CULVERTS. WHILE STREAMS AND RIVERS WILL SEE RISES
DURING THIS EVENT, AT THIS TIME NO RIVER FLOODING IS FORECAST.
GUSTY WINDS WILL MAKE A RETURN TO THE AREA LATE SATURDAY NIGHT AND
SUNDAY.

IDZ001-004-WAZ037-038-151400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
437 AM PDT FRI OCT 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WET AND WINDY WEATHER PATTERN WILL REMAIN OVER THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. TODAY IS EXPECTED TO BE THE WINDIEST DAY. THE
IDAHO PANHANDLE AND NORTHEAST WASHINGTON WILL LIKELY EXPERIENCE
SUSTAINED WINDS OF 15 TO 25 MPH WITH LOCALIZED GUSTS 40 TO 45 MPH
TODAY AND THIS EVENING. EXPOSED MOUNTAIN RIDGES WILL LIKELY
EXPERIENCE GUSTS AS HIGH AS 55 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL FROM THE SERIES OF SYSTEMS MOVING THROUGH THE AREA
COULD CAUSE MINOR LOCALIZED FLOODING ISSUES IN AREAS WITH CLOGGED
STORM DRAINS OR CULVERTS. AREAS BURNED BY RECENT WILDFIRES MAY
SEE EROSION AND MINOR MUD OR ROCK SLIDES. WHILE STREAMS AND RIVERS
WILL SEE RISES DURING THIS EVENT, AT THIS TIME NO RIVER FLOODING
IS FORECAST. GUSTY WINDS WILL MAKE A RETURN TO THE AREA LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

WAZ042-151400-
EAST SLOPES NORTHERN CASCADES-
437 AM PDT FRI OCT 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WET AND WINDY WEATHER WILL BE OVER THE AREA TODAY AND TONIGHT.
LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED ABOVE 5500 FEET AGAIN
TODAY. SOUTHWEST-WEST WINDS WITH GUSTS 25-30 MPH AT THE LOWER
ELEVATIONS AND GUSTS 40-50 MPH ON RIDGE TOPS WILL BE POSSIBLE
THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL FROM THE SERIES OF SYSTEMS MOVING THROUGH THE AREA
THROUGH THE MIDDLE OF NEXT WEEK COULD CAUSE MINOR LOCALIZED
FLOODING ISSUES. AREAS BURNED BY RECENT WILDFIRES MAY SEE EROSION
AND MINOR MUD OR ROCK SLIDES. WHILE STREAMS AND RIVERS WILL SEE
RISES DURING THIS EVENT, AT THIS TIME NO RIVER FLOODING IS
FORECAST. GUSTY WINDS WILL MAKE A RETURN AGAIN SATURDAY NIGHT AND
SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 debris flow, 3 strong wind. Local standard time, as filed.

Strong Wind, Northeast Mountains

When
October 14, 6:10 AM PST to 6:40 AM PST
Where
Northeast Mountains forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The department of highways noted several trees down in the Newport, WA area near highway 2 and 20.

Strong Wind, Spokane Area

When
October 14, 6:55 AM PST to 7:15 AM PST
Where
Spokane Area forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A utility company noted trees blown down 3 miles north northwest of Spokane, WA.

Strong Wind, Spokane Area

When
October 14, 12:30 PM PST to 1:30 PM PST
Where
Spokane Area forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A local media source shared a photo on social media of a tree downed by wind at the intersection of C street and Wellesley Avenue in Spokane Washington. The tree was blocking one lane of Wellesley Avenue.

Debris Flow, Okanogan

When
October 15, 5:50 PM PST to 6:10 PM PST
Where
Okanogan County, 5.91 mi SSW of Ruby to 6.02 mi SSW of Ruby
Cause
Heavy Rain
Property damage
$700
Reported by
Emergency Manager
Coordinates
48.421, -119.780

The Okanogan County Emergency Manager reported a minor debris flow on Rock Creek Road west of Okanogan, Washington. The time of the debris flow was estimated.

Debris Flow, Okanogan

When
October 15, 5:50 PM PST to 6:10 PM PST
Where
Okanogan County, 3.96 mi SSE of Methow to 4.14 mi SSE of Methow
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.098, -119.965

The Okanogan County Emergency Manager reported a debris flow on Bill Shaw Road outside of Brewster, Washington. It was noted that the time of the debris flow was estimated and the road was still passable.

Debris Flow, Chelan

When
October 15, 5:50 PM PST to 6:10 PM PST
Where
Chelan County, 7 mi NE of Telma to 6.73 mi NE of Telma
Cause
Heavy Rain
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
47.922, -120.713

A member of the Park/Forest Service related a delayed report of a road washout on Chikamin Ridge Road.

Debris Flow, Chelan

When
October 15, 7:30 PM PST to 8:30 PM PST
Where
Chelan County, 3.56 mi NW of Manson to 3.27 mi NNW of Manson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.923, -120.213

The Chelan County Sheriff reported four to five debris flows in areas including near South Lakeshore Road. Some of these debris flows were three feet deep and caused some damage to a driveway.

Debris Flow, Ferry

When
October 16, 3:34 AM PST to 3:54 AM PST
Where
Ferry County, 10.04 mi ESE of Torboy to 10.06 mi ESE of Torboy
Cause
Heavy Rain
Reported by
Public
Coordinates
48.607, -118.480

A member of the public noted a small rock slide on SR 20 West bound at milepost 318 near Sherman Pass summit.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655850, 655851, 656088, 656928, 656929, 656931, 656087, 656089.